Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Lubbock, TX

June 12, 2002Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 12, 2002, 7:13 PM CDT for Terry County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Jun 12, 2002, 8:15 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:15 PM CDTHail 1Gomez, TXQuarter size hail destroyed at least 10,000 acres of cotton.
Jun 12, 7:18 PM CDTHail 1Brownfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 130013
SVRLBB
TXC445-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES BROWNFIELD...

* UNTIL 815 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS 
  OF 70 MPH AND HAIL TO QUARTER SIZE JUST WEST OF BROWNFIELD... 
  MOVING SOUTHEAST AT 15 MPH.  THE BROWNFIELD POLICE DEPARTMENT 
  REPORTED POWER POLES DOWN 12 MILES NORTHWEST OF BROWNFIELD AROUND
  645 PM WITH THIS STORM.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BROWNFIELD...
  UNION...
  WELLMAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3327 10234 3312 10250 3296 10236 3298 10208
          3319 10216

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 12, 7:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT WED JUN 12 2002

UPDATE...
MCS WITH AREAS OF HEAVY RAIN HAS DEVELOPED ALONG SURFACE CONVERGENCE
AXIS IN VERY HIGH CAPE ENVIRONMENT. MORE ISOLATED STORMS OVER THE
SOUTHWEST ZONES ARE IN REGION OF FAVORABLE LOW LEVEL INFLOW, BUT ARE
ALSO IN AREAS WITH SLIGHTLY WARMER MID LEVEL TEMPERATURES. THIS AREA
OF STORMS MAY BECOME AN MCS, AND IF SO, CONVECTION OVER THE NORTHERN
ZONES MAY WEAKEN. ZONES HAVE BEEN UPDATED FOR CURRENT PRECIPITATION
TRENDS. THE TORNADO WATCH REMAINS IN EFFECT OWING TO HIGH CAPE AND
LOCAL OUTFLOW BOUNDARIES, ALTHOUGH PRIMIARY RISK LOOKS TO BE
EVOLVING TOWARD LOCALIZED HEAVY RAIN AND FLOODING OF LOW LYING
AREAS, AS WELL AS BRIEF STRONG WIND GUSTS.

.LUB...TORNADO WATCH TIL 9 PM ZONES 21>31-33>36-39-40

In the hours before

Special weather statement, Jun 12, 3:46 PM CDT, 3 hours 27 minutes before
TXZ021>031-033>036-039-040-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED JUN 12 2002

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...FLOYD...
HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...SWISHER...
TERRY...AND YOAKUM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:42 PM CDTSevere Thunderstorm WarningLUBLynn48 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningLUBLynn54 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningLUBLynn16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.